Colorado, 2021Flash Flooding in Colorado, July 21, 2021
July 21, 2021 · NWS BOU · 2 events in 1 county or zone
Heavy rain produced multiple debris flows over CO-125 between mile markers 10 and 15 in the East Troublesome burn area. In addition, heavy rain produced localized flash flooding along Kinney Creek which impacted a nearby roads and adjacent properties in the Williams Fork burn area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced multiple debris flows over CO-125 between mile markers 10 and 15 in the East Troublesome burn area. In addition, heavy rain produced localized flash flooding along Kinney Creek which impacted a nearby roads and adjacent properties in the Williams Fork burn area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 10:02 AM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 21, 10:02 AM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1102 AM MDT Wed Jul 21 2021
.UPDATE...
Issued at 1027 AM MDT Wed Jul 21 2021
The forecast today is largely on track. Monsoon moisture continues
to stream into the forecast area this morning, which has resulted
in an area of fairly thick mid-level clouds and a few light
showers, primarily across Larimer county. A few cumulus clouds
have developed across Park and Clear Creek county, though robust
convective development has held off for now. SPC Mesoanalysis
shows anywhere from 500-1000 J/kg of MUCAPE across the area
already, which should increase a little this afternoon.
CAMs continue to suggest an elevated threat of flash flooding
across our burn areas today, with widespread thunderstorms
developing across the higher terrain today. Precipitable water
values are near 1.00" across the area and should increase slightly
this afternoon. Storm motions should again be fairly slow,
especially along and south of I-70. We did contemplate adding
additional forecast zones into the Flash Flood Watch, but have
left it as is for now. Again, flash flooding could be an issue
across all of our burn areas if storms develop over the wrong
places.
Some changes to the PoP and QPF grids were made to better reflect
timing, along with some minor refreshes to the T/Td/Winds.
&&
.SHORT TERM...(Today and tonight)
Issued at 324 AM MDT Wed Jul 21 2021
Monsoon moisture will continue to rotate around an upper level high
and affect the area today. Mid level wind fields suggest a
disturbance is embedded in the flow, although it's hard to pick
it out in satellite imagery. Precipitable water values will be
around an inch over the higher terrain with values increasing to
1.30" over the plains. Overall, will see showers and storms likely
over the higher terrain, with outflow boundaries triggering
additional activity over portions of the I-25 Corridor and plains.
The mid level flow will be slightly stronger today so storms may
move somewhat faster. However rainfall amounts of 1" in 30 minutes
or less certainly could occur with some of the activity over the
burn scars. Have decided to issue a Flash Flood Watch focusing on
Cameron Peak and East Troublesome for this aftn into the early
evening hours. At lower elevations, could see some locally heavier
rainfall as well in a few places. Highs today will rise into the
90's once again over nern CO.
For tonight, shower and tstm activity will decrease over the higher
terrain by early evening. However may see lingering activity over
portions of the plains thru late evening.
.LONG TERM...(Thursday through Tuesday)
Issued at 324 AM MDT Wed Jul 21 2021
A weak shortwave moving across our forecast area late Wednesday
will push off to the southeast on Thursday allowing drier air to
move overhead. A ridge, which has been parked over the Four
Corners region the past few days, will strengthen slightly and
center itself over our CWA. Winds throughout the troposphere will
be very weak and may stay below 15 knots. There will be little
forcing besides terrain driven upslope flow. This means showers
and storms will mainly stay over the higher terrain although a
couple could make their way onto the plains. The warm air in place
and a good amount of sunshine will allow highs to reach the mid
90s across the plains.
A weak shortwave trough will move across Wyoming on Friday and a
plume of associated moisture will move east with it. This moisture
will increase precipitable water values to around 1.1 inches at
KDEN which is relatively high. Meanwhile, at the surface, a weak
cold front will move across the northeast Colorado plains Friday
morning. Northeast winds will enhance upslope flow behind the
front and with the good moisture in place, scattered showers and
storms will develop. The focus will once again be over the higher
terrain as a flash flood threat exists. With weak deep layer
shear, storms should not reach severe limits. While MOS forecasts
and ensembles have Denver reaching the low to mid 90s, there is a
chance that cloud cover and storms could limit the high to near
90.
Models are coming into slightly better agreement on the positioning
of a cutoff trough that slides westward over the Texas and New
Mexico region this weekend. As this trough moves westward, lee
cyclogenesis will develop at the surface over southeast Colorado
with a high pressure center developing over the panhandle of
Nebraska. The pressure gradient between these two features will
create decent easterly, upslope flow across the plains of Colorado.
This has the potential to create cloudiness which could limit
high temperatures to the upper 80s to low 90s across the plains.
It is even possible that Denver ends its 90 degree streak although
models seem to be a bit too cool at the moment. Models are also
being a bit ambitious with PoPs over the plains as the NBM had 60
PoPs in Denver. The warmth aloft within the ridge will provide a
significant cap especially if the models are correct in the cooler
low level temperatures. I decreased PoPs across the plains due to
the capping but left a chance of storms in the forecast. The
higher terrain could experience storms with heavy rainfall given
the upslope flow over the eastern plains. This is discussed in the
hydro section below.
There will be a similar setup on Sunday although there will be
weaker forcing. Less coverage of showers and storms is expected
with slightly warmer highs.
Ensembles suggest the precipitable water values will decrease
significantly by next work week as a ridge aloft strengthens. This
ridge is forecast to reach about 598 dm at 500 mb in Colorado by
Wednesday which is above the max moving average on the DNR
sounding climatology. The warm air aloft with limited cloud cover
will allow high temperatures to warm well above normal. I'm not
sure why the NBM had relatively cool high temperatures Monday
through Wednesday but I increased them each day. Denver could see
highs approaching 100 degrees by Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1027 AM MDT Wed Jul 21 2021
Northeast winds will continue through most of the afternoon. Some
showers and thunderstorms are expected to develop near the
terminals, with timing between 22-02z. There could be some gusty
winds with these storms, along with brief visibility restrictions
if a strong storm develops over DIA. Storms should diminish after
03z with drainage flow overnight.
&&
.HYDROLOGY...
Issued at 324 AM MDT Wed Jul 21 2021
Have issued a Flash Flood Watch for the Cameron Peak and East
Troublesome Burn scars from Noon until 8 pm this evening. Strong
storms may produce rainfall up to 1 inch in 30 minutes in a few
areas. Naturally if this rain falls in a highly susceptible area,
this could lead to another high impact event, like occurred on
Tuesday.
With lower moisture in place than Wednesday, the threat for flash
flooding in the burn areas comes down on Thursday. Nonetheless,
there will be isolated storms in the burn areas and with little to
no flow aloft, they will not move. This will create a limited
threat for flash flooding.
On Friday and Saturday, there will be high levels of moisture in
place as precipitable water values increase. A shortwave trough
moving across the region on Friday and upslope flow developing on
Saturday will aid in the forcing for storms to form. Scattered
storms will form over the burn areas with slow storm motion.
Cameron Peak will be placed in an elevated threat for flash
flooding while the other burn areas will be under a limited
threat.
Sunday and into next week, the chance of storms will decrease with
warmer and drier air moving in. The threat for flash flooding will
decrease as well.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM MDT this evening for COZ033-035.
&&
UPDATE...Hiris
SHORT TERM...RPK
LONG TERM...Danielson
AVIATION...Hiris
HYDROLOGY...RPK
Hazardous weather outlook, Jul 21, 9:30 AM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1030 AM MDT Wed Jul 21 2021
COZ030>051-221630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1030 AM MDT Wed Jul 21 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms capable of producing heavy rain will be possible
over the higher terrain this afternoon. This may lead to an
elevated risk of flash flooding in the Cameron Peak, East
Troublesome, and Williams Fork burn areas. Scattered thunderstorms
will also impact the I-25 corridor later this afternoon and
evening. A few of the storms could produce locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday and into early next week, there will be a daily chance
of showers and storms. The coverage of these storms will be
highest on Friday and Saturday with lower coverage Thursday and
Sunday into next week. The storms will favor the higher terrain
although some spread onto the adjacent plains as well. The
primary threat with any thunderstorms will be locally heavy
rainfall which could result in flash flooding in the burn areas.
The Cameron Peak burn area is of particular concern on Friday
with an elevated threat for flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, however,
rainfall reports from the burn scars would be appreciated.
In the hours before
Special weather statement, Jul 21, 1:44 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Denver CO
244 PM MDT Wed Jul 21 2021
COZ037-212130-
Central and Southeast Park County CO-
244 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
330 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Elevenmile Canyon Reservoir, or 35 miles west of
Colorado Springs, moving northeast at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Lake George and Elevenmile Canyon Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3876 10567 3901 10551 3905 10533 3877 10535
TIME...MOT...LOC 2042Z 225DEG 9KT 3888 10541
COOPER
Flash Flood, Grand
- When
- July 21, 1:55 PM MST to 8:00 PM MST
- Where
- Grand County, 10.48 mi N of Hot Sulphur Spgs to 13.82 mi NNE of Hot Sulphur Spgs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.220, -106.070
Heavy rain produced multiple debris flows over CO-125 between mile markers 10 and 15. The road was closed and some travelers were stranded.
Flash Flood, Grand
- When
- July 21, 3:30 PM MST to 5:00 PM MST
- Where
- Grand County, 14.31 mi SW of Tabernash to 9.3 mi SW of Fraser
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.860, -106.070
Heavy rain produced localized flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21, 20212 deaths · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 21, 2021$500,000 · 65 kt wind · 3 events
- Flash Flood in New Mexico, July 21, 2021$500,000 · 1 event
- Flash Flood in New Mexico, July 21, 2021$150,000 · 1 event
- Damaging Wind in District of Columbia, July 21, 2021$50,000 · 60 kt wind · 1 event
- Damaging Winds and Lightning Strike in Maryland, July 21, 2021$28,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, July 21, 20211.25 in hail · 23 events
- Flash Flood in Texas, July 21, 2021$25,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 21, 202156 kt wind · 20 events
- Hail and Damaging Winds in New Jersey, July 21, 20211.25 in hail · 19 events
- Flash Flooding in Arizona, July 21, 20217 events
- Flash Flooding and Heavy Rain in Colorado, July 21 to 22, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971671, 976097.